Alert archive / South Carolina / Tornado Warnings in 2016

Tornado Warning 6, NWS Columbia, SC

November 30, 2016Lancaster County, South Carolina

NWS Columbia, SC issued this tornado warning at Nov 30, 2016, 6:30 PM EST for Lancaster County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 6:30 PM EST (23:30 UTC)
Expired
Nov 30, 2016, 6:47 PM EST
In force
17 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WFUS52 KCAE 302330
TORCAE
SCC057-010000-
/O.NEW.KCAE.TO.W.0006.161130T2330Z-161201T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 700 PM EST
    
* AT 629 PM EST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER FORT MILL...OR 19 MILES NORTHWEST OF
  LANCASTER... MOVING NORTHEAST AT 45 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  
           TREE DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN LANCASTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

THIS CLUSTER OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 3493 8078 3492 8078 3488 8088 3490 8088
      3493 8086 3496 8087 3497 8088 3499 8089
      3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 2329Z 244DEG 46KT 3498 8091 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

AWP
2 follow-up statements
669 
WWUS52 KCAE 302339
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EST WED NOV 30 2016

SCC057-010000-
/O.CON.KCAE.TO.W.0006.000000T0000Z-161201T0000Z/
LANCASTER SC-
639 PM EST WED NOV 30 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EST FOR
NORTHWESTERN LANCASTER COUNTY...
    
AT 639 PM EST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER MARVIN...OR 19 MILES NORTH OF LANCASTER...MOVING
NORTHEAST AT 20 MPH.

HAZARD...TORNADO. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE DAMAGE 
         IS LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN LANCASTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS CLUSTER OF THUNDERSTORMS IS CAPABLE OF PRODUCING TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A BUILDING.

&&

LAT...LON 3493 8078 3492 8078 3488 8088 3490 8088
      3493 8086 3496 8087 3497 8088 3499 8089
      3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 2339Z 241DEG 17KT 3500 8085 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
FWA
047 
WWUS52 KCAE 302347
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
647 PM EST WED NOV 30 2016

SCC057-302356-
/O.CAN.KCAE.TO.W.0006.000000T0000Z-161201T0000Z/
LANCASTER SC-
647 PM EST WED NOV 30 2016

...THE TORNADO WARNING FOR NORTHWESTERN LANCASTER COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THIS PARTICULAR TORNADO WARNING HAS MOVED
OUT OF THE AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. 

REPORT DAMAGE TO LOCAL LAW ENFORCEMENT. SEND REPORTS BY FACEBOOK OR
TWITTER TO NWSCOLUMBIA...E-MAIL US AT CAEWX@NOAA.GOV OR CALL 803-234-
4115.

REMEMBER...ANOTHER TORNADO WARNING STILL REMAINS IN EFFECT FOR MOST
OF LANCASTER COUNTY UNTIL 7 PM.

LAT...LON 3493 8078 3492 8078 3488 8088 3490 8088
      3493 8086 3496 8087 3497 8088 3499 8089
      3501 8091 3503 8090 3505 8091 3507 8090
TIME...MOT...LOC 2345Z 244DEG 46KT 3504 8074 

$$

FWA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Nov 30, 4:28 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 30, 4:28 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
428 PM EST Wed Nov 30 2016

.SYNOPSIS...
An approaching cold front will cross the area this evening.
Breezy conditions are expected today ahead of the front. Near
record high temperatures today will lower to near normal for
Thursday behind the cold front. Another weather system will bring
a chance of showers Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of mid-afternoon, water vapor imagery depicts a deep plume of
Gulf moisture streaming into the region in the southwest flow
between a closed upper low over the upper Mississippi Valley and a
strong ridge centered over the Caribbean. Meanwhile, a strong
cold front extending from central KY/TN through western AL continues
to move eastward.

Radar imagery shows the upstream convection in the form of a
QLCS, with some discrete cells in advance of it. Some of the
isolated discrete cells could shift into the area by mid-
afternoon, but the convection associated with the QLCS should
enter far western portions of the forecast area around or just
prior to 5 pm based on the latest storm-motions. The QLCS is then
expected to move eastward but weaken as it moves through the
central Midlands, parts of the CSRA and points farther east as the
upper level support starts to shift northward into the southern
Mid-Atlantic region.

The latest outlook from the Storm Prediction Center has the
western Midlands and upper CSRA in a slight risk for severe
thunderstorms, with the rest of the forecast area in a marginal
risk. A potent low level jet, with winds reaching as high as 50-60
kt, will shift over the area ahead of the front. This will result
in strong, mainly uni-directional shear based on forecast model
soundings. SHERB values also reach upwards of 1 to 1.2 across
parts of the western Midlands and upper CSRA. While the shear is
very favorable for severe weather, the biggest limiting factor
will be the lack of any significant instability. However, as
daytime temperatures ahead of the front reach into the mid 70s to
around 80, there could be just enough instability to support
severe thunderstorms within a high shear, low CAPE environment.
While the primary threat will be damaging winds, there is also the
potential for isolated tornadoes, especially if surface winds back
ahead of the front and/or if there are any broken or bowing line
segments within the QLCS. Locally heavy rainfall could occur with
precipitable water values rising to 1.5 to 1.75 inches, but the
threat for flooding is limited given the progressive nature of the
band of convection.

Breezy conditions are also expected ahead of the front, but
extensive cloud cover his limited mixing somewhat. However, where
breaks in the clouds occur, a few gusts upwards of 25 to 30 mph is
possible.

Models are in good agreement showing the actual cold front moving
through late this evening into the early overnight hours, and as
it does so precipitation will quickly come to an end in its wake.
Linger cloud cover could keep temperatures from falling
significantly tonight, with lows in the 50s for most areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Tranquil weather expected for the end of the week as surface high
pressure builds into the region Thursday in the wake of the
exiting cold front. Some clouds early in the day Thursday will
shift east by midday and mostly clear skies expected late
Thursday through Friday. Atmospheric moisture will be quite
limited as precipitable water values fall to less than a half
inch. 500mb flow becomes zonal across the southeastern states
with little in the way of disturbances moving into the region
which will provide rain free conditions.

Temperatures on Thursday will remain above normal behind the
front with highs in the 60s as the cooler air lags a bit but will
move into the region Thursday night. Lows will fall into the
upper 30s to around 40 Thursday night. Friday will be cooler with
highs in the upper 50s to lower 60s while lows Friday night will
again be in the upper 30s to lower 40s, although there is some
uncertainty with how cold it may get as some higher clouds may be
arriving from the west.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
There still remain some significant differences among the medium
range models regarding the handling of southern stream shortwave
energy moving eastward from the desert southwest into the lower
Mississippi Valley and possible affecting the area during the
Sunday to Wednesday time frame. The GFS shows a deepening western
upper trough Saturday with a closed low developing over southern
Baja while some of the shortwave energy continues to move across
the Plains and dampening as it crosses the Carolinas on Sunday.
This is followed by more energy digging into the western states
and ejecting the closed low northeastward into an open wave
moving through the middle of the country Monday into Tuesday with
some upper ridging over the southeast, though with plenty of
moisture in place.

The ECMWF is more progressive with the southwestern upper low and
brings it across the Southern Plains and Gulf Coast states Sunday
and crosses our area on Monday. Given the uncertainty and low
confidence in timing will plan to lean towards the WPC guidance
and persistence keeping chances of rain in the forecast through
much of the extended forecast period, though there are likely to
be some periods of little or no precipitation.

High temperatures through the period are expected to be near to
slightly below normal with highs in the 50s to lower 60s while low
temperatures will be near normal Sat/Sun nights then becoming
above normal next week due to extensive clouds and precipitation
expected.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Main near term concern will be band of showers and thunderstorms
moving east across the forecast area through this evening. Some
weakening in the activity is possible as the line moves east, but
there is a threat for low VSBYS in heavy rain and strong gusty winds
with the passage of the line. Models are in agreement with the cold
front and associated convection moving east of the TAF sites late
this evening, with diminishing winds and VFR conditions returning to
the area by late tonight.

EXTENDED AVIATION OUTLOOK... A storm system will bring Gulf
moisture and related restrictions on Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Nov 30, 2:49 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EST WED NOV 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
249 PM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE
THIS AFTERNOON THROUGH MUCH OF THIS EVENING. THERE IS THE
POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO PRODUCE DAMAGING
WINDS AND PERHAPS AN ISOLATED TORNADO. THE GREATEST THREAT IS
ACROSS THE WESTERN MIDLANDS AND UPPER CSRA...ALTHOUGH SEVERE
WEATHER CANNOT BE RULED OUT FARTHER EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 30, 5:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EST WED NOV 30 2016

GAZ040-063>065-SCZ018-025-026-030-302300-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
521 PM EST WED NOV 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
MCDUFFIE...COLUMBIA... LINCOLN...NORTHERN RICHMOND...WESTERN
SALUDA...EDGEFIELD...MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...

AT 518 PM EST...A LINE OF STRONG THUNDERSTORMS WERE MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA. THE STORMS WILL MOVE RAPIDLY TO THE
EAST-NORTHEAST AT 40 TO 50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EVANS...THOMSON...MARTINEZ...BELVEDERE...EDGEFIELD...
SALUDA...MCCORMICK...JOHNSTON...LINCOLNTON...DEARING...TRENTON...
PARKSVILLE...WARD...PLUM BRANCH...MODOC...MURPHYS ESTATES...CLARKS
HILL AND WILLINGTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3393 8262 3401 8232 3397 8230 3402 8225
      3397 8218 3398 8205 3395 8204 3396 8202
      3411 8189 3413 8182 3362 8166 3339 8251
      3364 8256 3366 8251 3365 8249 3382 8259
      3386 8257 3386 8261
TIME...MOT...LOC 2218Z 241DEG 55KT 3363 8246

AWP
Local storm report, Nov 30, 6:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     4 NNE PROSPERITY        34.27N 81.50W
11/30/2016                   NEWBERRY           SC   PUBLIC

            DISPATCH REPORTED TREES DOWN IN THE VICINITY
            OF ST. PHILLIPS CHURCH ROAD AND BACHMAN
            CHAPEL ROAD NEAR JOLLY STREET ROAD.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 5:21 PM ESTSpecial Weather StatementCAEEdgefield, McCormick39 min
Nov 30, 5:25 PM ESTSevere Thunderstorm WarningCAEFairfield, Newberry65 min
Nov 30, 5:36 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda39 min
Nov 30, 6:06 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Newberry54 min
Nov 30, 6:33 PM ESTTornado WarningCAELancaster27 min
Nov 30, 6:59 PM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min

Nearby

Tornado Warnings in South Carolina, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.